Colorado, 2009

Hail in Colorado, August 13, 2009

August 13, 2009 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produce hail up to quarter size in Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produce hail up to quarter size in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 13, 1:40 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 13, 1:40 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT THU AUG 13 2009

.SHORT TERM...UPR RIDGE CENTERED OVER NERN NEW MX/TX PANHANDLE.
SUBTROPICAL MSTR CIRCULATING ACRS WRN AND NENR CO WITH A TROF OVER
WRN AZ.  OUTFLOW DOMINATED TSTMS DEVELOPING THIS AFTN ACRS NERN CO.
DEWPOINT GENERALLY IN THE 40S WITH SFC BASED CAPES IN THE 700-1100
J/KG RANGE.  IN SPITE OF RELATIVELY DRY AMS IN THE LOWER LEVELS THE
PW VALUES STILL AROUND .75 INCH.  MAIN THREAT FM THE STORMS THIS
EVENING WL BE WINDS GUSTS IN THE 40-50 MPH...BUT BRIEF HEAVY RAIN
NOT OUT OF THE QUESTION EVEN WITH THE HIGHER CLD BASES.  COULD SEE
SOME BRIEF HEAVY 30-MINUTE RAINFALL IN THE .25 TO .50 INCH RANGE.
WL GO WITH PRIMARLY 20 PERCENT POPS THROUGH THE EVENING.  MOST IF
NOT ALL THE TSTMS WILL DIE OFF BY MIDNIGHT.  ON FRIDAY...WEAK QG
ASCENT WILL DEVELOP OVER THE REGION AS THE TROF OVER THE DESERT
SOUTHWEST LIFTS ACROSS THE REGION.  THE TROF AXIS MOVES ACRS DURING
THE AFTN/EVNG HOURS.  WL BUMP POPS UP TO SCT CATEGORY FM THE FRONT
RANGE URBAN CORRIDOR WESTWARD. ALSO OPTED TO TRIM TEMPERATURES DOWN
BY 2-4 DEGREES WITH PLENTY OF CLOUD COVER IN THE AFTN.

.LONG TERM...THE RATHER STRONG UPPER LEVEL TROF WILL CONTINUE TO
MOVE EASTWARD ACROSS THE NORTHERN ROCKY MTN REGION THRU THE WEEKEND.
WHILE MSTR WILL CONTINUE TO STREAM UP INTO COLORADO FROM THE
SOUTHWEST. ANOTHER WEAK WAVE WILL MOVE THRU THE REGION FRI EVENING
WITH ANOTHER ROUND OF THUNDERSTORMS. SFC BASED CAPES OVER 1000J/KG
OVER THE FAR EASTERN PLAINS FOR STRONGER STORMS THERE. A STRONGER
WAVE WILL MOVE ACROSS NORTHEAST CO SAT EVENING IN ASSOCIATED WITH
COLD FRONT PUSHING SOUTHWARD THRU THE NIGHT. ACTIVITY WILL PROBABLY
GO INTO THE NIGHT PENDING ON FRONTAL TIMING. MUCH COOLER TEMPS
EXPECTED ON SUNDAY FOLLOWING THE FRONT. INITIAL STABILITY...BUT
STRONG WAVE AND AMPLE MOISTURE SHOULD SPELL A GOOD ROUND OF STORMS
FOR SUN AFTN/EVENING AS WELL. THE CONTINUED UNSETTLED AND ACTIVE
STORM PATTERN TO CONTINUE THROUGH TUESDAY AS THE MAIN UPPER TROF
MOVES SLOWLY ACROSS THE REGION. THE RIDGING ALOFT TRIES TO BUILD
BACK INTO THE REGION FOR WED-THU TIME FRAME BUT THIS STILL IN
QUESTION PENDING THE TROF/RIDGE AMPLIFICATION ACROSS NORTH AMERICA.
&&

.AVIATION...MAINLY MID AND HIGH LEVEL CLOUDINESS OVER THE AREA THRU
THE PERIOD.  ISOLD TSTMS WILL CONTINUE UNTIL 03Z.  STG WIND GUSTS
THE MAIN THREAT WITH GUSTS IN THE 35-45 KT RANGE THROUGH EARLY
EVENING. VFR CONDITIONS SHOULD CONTINUE THROUGH THE PERIOD.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/ENTREKIN
Hazardous weather outlook, Aug 13, 9:40 AM MST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT THU AUG 13 2009

COZ030>051-141200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1040 AM MDT THU AUG 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON
AND EVENING. MOISTURE WILL INCREASE IN THE HIGHER LEVELS OF THE
ATMOSPHERE...BUT LOW LEVELS WILL REMAIN DRY. THIS WILL LEAD TO
GENERALLY WEAK THUNDERSTORM ACTIVITY WITH THE MAIN THREAT BEING WIND
GUSTS TO AROUND 40 MPH. GREATER AMOUNTS OF MOISTURE WILL REMAIN NEAR
THE EASTERN COLORADO BORDER...WHERE STRONGER STORMS WITH HEAVY RAIN
AND HAIL ARE POSSIBLE. INCREASED CLOUD COVER WILL RESULT IN SLIGHTLY
COOLER TEMPERATURES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS AND PLAINS ON FRIDAY AND CONTINUING THROUGH THE WEEKEND.
LOOK FOR COOLER TEMPERATURES AS WELL PARTICULARLY EAST OF THE
MOUNTAINS ON SUNDAY FOLLOWING THE PASSAGE OF THE COLD FRONT. WARMER
AND DRIER CONDITIONS ARE EXPECTED BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/ENTREKIN

The radar

The Denver radar (KFTG), 157 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Logan

When
August 13, 3:23 PM MST
Where
Logan County, 8.13 mi SE of Ford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.590, -103.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192471.